1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Should I eat breakfast if I’m going to be taking Metformin in the morning?

Discussion in 'Ask A Question' started by ResistingResistanceUK, Aug 12, 2019.

  1. ResistingResistanceUK

    ResistingResistanceUK Type 2 · Active Member

    Messages:
    25
    Likes Received:
    33
    Trophy Points:
    53
    I fast from dinner till lunchtime, this has worked for me since I got diagnosed last year and I’ve only taken metformin at dinner. Now I’ve noticed my fasting bloods are always in the 6.8 mark. So i’ll Be taking metformin at Breakfast too. But I don’t eat breakfast. I’m scared coz every time I’ve taken it at breakfast (last year when I was still finding my feet) I had a hypo type episode. I am hoping it was coincidental as I was in a pretty horrific Rheumatoid Arthritis flare back then.

    Those who take metformin in the morning do you have breakfast with it?
     
  2. Pinkorchid

    Pinkorchid Type 2 · Well-Known Member

    Messages:
    2,912
    Likes Received:
    1,945
    Trophy Points:
    198
    Well metformin is only effective if you take it with or straight after food. I would speak to your nurse and see what she says
     
    • Like Like x 1
  3. JohnEGreen

    JohnEGreen Other · Master

    Messages:
    10,185
    Likes Received:
    20,545
    Trophy Points:
    298
    I always take metformin with or just after food if I don't I get tummy problems.
     
    • Like Like x 1
  4. MeiChanski

    MeiChanski Type 1 · Well-Known Member

    Messages:
    2,830
    Likes Received:
    1,622
    Trophy Points:
    198
    Hello, I second that you need to speak with your doctor about it. However your hypo episode might be a false hypo unless you tested your blood to confirm it was a hypo. Hypos only occur if you are on glucose reduction medication and metformin doesn’t do that. 6.8 doesn’t seem too shabby, do you keep a food diary to keep track of everything you eat? On the other hand I heard metformin is better taken with food.
     
    • Like Like x 1
    • Agree Agree x 1
  5. LittleGreyCat

    LittleGreyCat Type 2 · Well-Known Member

    Messages:
    3,272
    Likes Received:
    1,979
    Trophy Points:
    198
    Taking a Metformin tablet with or without food will not cause a hypo because Metformin does not directly reduce blood glucose (BG).

    Metformin is a long term medication which (amongst other things) modifies the way the liver releases glucose and the way the gut takes up glucose.

    As I understand it, the recommendation to take Metformin with food is to buffer the side effects such as diarrhoea if you suffer from those.

    I take 2 Metformin in the morning with coffee, butter and double cream, and that suits my body.
    I often take a single Metformin in the evening without food if I have had a meal around 15:00 and don't intend to eat again.

    As far as I know that doesn't affect the Metformin; it certainly doesn't affect my guts.
     
    • Like Like x 2
  6. lovinglife

    lovinglife Type 2 · Well-Known Member

    Messages:
    2,817
    Likes Received:
    2,424
    Trophy Points:
    198
    Not strictly true, Metformin is a build up drug and doesn't have any direct/immediate effect on food, the advice to take it with or after food is only there to minimise the side effects of the metformin such tummy and toilet troubles

    I always take my morning one with my first cup of coffee of the day so I don't forget it. I usually don't eat for another hour or so. I must admit though I have been on of the extremely lucky ones who has never suffered the horrid side effects that metformin can cause.
     
    • Agree Agree x 1
  7. mojo37

    mojo37 Type 2 · Well-Known Member

    Messages:
    781
    Likes Received:
    2,441
    Trophy Points:
    158
    Breakfast is the first meal of the day ( literally breaking the fast ) so if your first meal is at dinner time take your metformin then . I certainly wouldn't take it without food its effect on the bowels can be bad enough with food so without food it would I assume be even worse .
     
    • Like Like x 2
    • Agree Agree x 1
  8. Rachox

    Rachox Type 2 (in remission!) · Moderator
    Staff Member

    Messages:
    10,606
    Likes Received:
    12,935
    Trophy Points:
    298
    I take Metformin two with breakfast and one with dinner. I was originally taking one with breakfast, lunch and dinner but was prone to forgetting the lunchtime one. My GP said that as Metformin has a cumulative effect rather than an immediate effect, when they are taken isn’t that important, except they should be with food to prevent stomach upset. In your position one with lunch and one with dinner would seem to be the solution. However you need to just run this passed your Dr or pharmacist.
    Your ‘hypo’ type event was possibly just your body not being used to lower levels but you’ll never know without testing.
     
    • Like Like x 1
  9. Tipetoo

    Tipetoo Type 2 · Expert

    Messages:
    8,938
    Likes Received:
    13,851
    Trophy Points:
    198
    When I was taking Metformin, I took them with food as directed by the pharmacy label and my GP's instructions. This included breakfast, and as far as I am aware Metformin is not a hypo inducing drug.
     
    • Like Like x 1
    • Agree Agree x 1
  10. ResistingResistanceUK

    ResistingResistanceUK Type 2 · Active Member

    Messages:
    25
    Likes Received:
    33
    Trophy Points:
    53
    Thank you all for your responses. I did test as I felt so rough and it was very low but I have heard that metformin doesn't cause hypos at my course I went to but my brain latched on to that being the culprit. I don't have gastro issues with metformin. You are all right though about running it past my nurse. I'll contact her. I had a double mastectomy last month and I spied my HB1AC in the pre assessment book thingy and it had gone up from 42 to 46 - That did panic me as I don't know what else to do so I'm due a visit to the nurse anyway! Thank you!
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook